Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 82, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 22, 2012, 7:39 PM MDT for Fall River County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2012, 7:39 PM MDT (01:39 UTC)
- Expired
- Jun 22, 2012, 8:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:03 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 22, 5:03 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 503 PM MDT FRI JUN 22 2012 .AVIATION...00Z TAFS ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT. SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR CONDITIONS EXPECTED ALL AREAS ON SATURDAY. && .PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/ DISCUSSION... THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS THE LOW LEVEL JET INTENSIFIES THIS EVENING. ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE AVERAGE. FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST DRY. EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM....CARPENTER AVIATION...JOHNSON
Hazardous weather outlook, Jun 22, 11:15 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT FRI JUN 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR LARGE HAIL CONTINUING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 22, 7:21 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MDT FRI JUN 22 2012 SDZ002-013-230200- NORTHERN MEADE CO PLAINS SD-PERKINS SD- 721 PM MDT FRI JUN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHEASTERN PERKINS COUNTIES UNTIL 800 PM MDT... AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF MAURINE...OR 34 MILES WEST OF FAITH...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAURINE... USTA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4544 10239 4519 10203 4488 10278 4502 10292 TIME...MOT...LOC 0121Z 232DEG 34KT 4504 10271 SCHILD
Special weather statement, Jun 22, 7:24 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT FRI JUN 22 2012
SDZ024-028-029-WYZ057-230215-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS
SD-WYOMING BLACK HILLS WY-
724 PM MDT FRI JUN 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CROOK...
NORTHEASTERN WESTON...EXTREME NORTHWESTERN CUSTER...SOUTHERN
LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL
815 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON...OR 16 MILES NORTHEAST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
DEERFIELD...
DEERFIELD RESERVOIR...
O'NEIL PASS...
ROCHFORD...
SILVER CITY...
CHEYENNE CROSSING...
PACTOLA RESERVOIR...
ROUBAIX LAKE...
TERRY PEAK...
JOHNSON SIDING...
LEAD...
NEMO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4404 10426 4443 10380 4441 10375 4416 10338
4414 10337 4413 10337 4381 10390
TIME...MOT...LOC 0124Z 223DEG 25KT 4404 10394
SCHILDSpecial weather statement, Jun 22, 7:33 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 733 PM MDT FRI JUN 22 2012 WYZ054-230215- NORTHERN CAMPBELL WY- 733 PM MDT FRI JUN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 815 PM MDT... AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF RECLUSE...OR 30 MILES NORTH OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WESTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4500 10522 4465 10510 4455 10554 4477 10571 TIME...MOT...LOC 0133Z 248DEG 25KT 4474 10551 BARDALAMAS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 66 min |
| Jun 22, 7:15 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 60 min |
| Jun 22, 7:21 PM MDT | Special Weather Statement | UNR | Perkins | 39 min |
| Jun 22, 7:24 PM MDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Jun 22, 7:33 PM MDT | Special Weather Statement | UNR | 42 min | |
| Jun 22, 7:56 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 49 min |
| Jun 22, 8:03 PM MDT | Tornado Warning | UNR | Fall River | 42 min |
| Jun 22, 8:09 PM MDT | Severe Thunderstorm Warning | UNR | 66 min | |
| Jun 22, 8:32 PM MDT | Tornado Warning | UNR | Fall River | 58 min |
| Jun 22, 8:45 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 60 min |
| Jun 22, 9:03 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 57 min |
| Jun 22, 9:45 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 45 min |
| Jun 22, 9:52 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 53 min |
| Jun 22, 9:59 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 61 min |
| Jun 22, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 58 min |
| Jun 22, 10:44 PM MDT | Special Weather Statement | UNR | Harding | 46 min |
| Jun 22, 10:51 PM MDT | Special Weather Statement | UNR | Bennett | 39 min |
| Jun 22, 10:55 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 30 min |
| Jun 23, 12:03 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 38 min |
| Jun 23, 12:30 AM MDT | Special Weather Statement | UNR | Todd | 30 min |
| Jun 23, 12:57 AM MDT | Special Weather Statement | UNR | Bennett | 33 min |
| Jun 23, 1:49 AM MDT | Special Weather Statement | UNR | Bennett | 26 min |
| Jun 23, 3:09 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jun 22, 7:36 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 54 min |
| Jun 22, 8:06 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 54 min |
| Jun 22, 8:52 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook, Weston | 53 min |
| Jun 22, 9:44 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.